Nebraska, 2009High Wind in Nebraska, January 12, 2009
January 12, 2009 · NWS CYS · 3 events in 3 counties and zones
A strong pressure gradient produced some high winds gusts for a short time over portions of the Nebraska panhandle.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong pressure gradient produced some high winds gusts for a short time over portions of the Nebraska panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 12, 4:18 AM MST, 2 hours 54 minutes earlier.
Area forecast discussion, Jan 12, 4:18 AM MST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
418 AM MST MON JAN 12 2009
.SHORT TERM...TODAY THROUGH TUESDAY...
WINTRY WEATHER HAS MADE A RETURN TO MUCH OF THE CWA EARLY THIS
MORNING WITH SNOW AND COLDER TEMPERATURES. A SHORTWAVE TROUGH
CURRENTLY EXTENDS ACROSS FAR NORTHWEST NEBRASKA AND BACK INTO
NORTHWEST WYOMING FROM THE MID LEVEL CIRCULATION OVER NORTHWEST SOUTH
DAKOTA. THE ASSOCIATED SURFACE COLD FRONT WAS THROUGH ALL BUT THE
SOUTH PART OF CARBON COUNTY AS OF 10Z. A BAROCLINIC CLOUD BAND WAS
OVER MICH OF THE CWA EARLY THIS MORNING IN ADVANCE OF THE SHORTWAVE
TROUGH. SNOW...MODERATE AT TIMES...WAS LOCATED UNDER THE SOUTH PART
OF THE BAROCLINIC BAND...WITH THE LARGER RETURNS ON THE AREA RADARS
NOW FROM NORTHEAST COLORADO...TO KLAR AND KRWL. AS THE SHORTWAVE
TROUGH AND FRONT MOVE FURTHER SOUTH THIS MORNING...THE SNOW WILL
GENERALLY TAPER OFF AND END FROM NORTH TO SOUTH. MOST OF THE
ACCUMULATING SNOW WILL END OVER THE CWA AROUND 15Z. BY THE AFTERNOON
SOME LIGHT SNOW OR FLURRIES WILL BE MAINLY CONFINED TO SOUTH CENTRAL
WYOMING NEAR THE MOUNTAINS. THE OTHER ISSUE FOR TODAY WILL BE THE
STRONG WINDS OVER MAINLY THE EAST PART OF THE CWA. FORECAST WINDS
AT 850 MB ARE AROUND 30 KNOTS WITH UP TO 50 KNOTS AT 700 MB. WITH
THOSE WINDS ALONG WITH THE TIGHT SURFACE PRESSURE GRADIENT HAVE WENT
AHEAD AND CHANGED THE PREVIOUSLY ISSUED WIND ADVISORY FOR THE
PANHANDLE TO A HIGH WIND WARNING. NEARBY PARTS OF SOUTHEAST WYOMING
WILL ALSO NEED TO BE MONITORED FOR THE POSSIBILITY OF HIGH WINDS AS
WELL. WINDS WILL LIKELY START TO TAPER OFF AFTER 21Z AS THE SURFACE
PRESSURE GRADIENT WEAKENS...BUT WENT AHEAD AND EXTENDED THE WARNING
OUT THROUGH 00Z TUESDAY. COLD AIR ADVECTION BEHIND THE FRONT AND
SHORTWAVE TROUGH WILL KEEP MOST HIGH TEMPERATURES BETWEEN 25 AND 35
OVER THE LOWER ELEVATIONS TODAY. FAST NORTHWEST FLOW ALOFT REMAINS
OVER THE CWA THROUGH TUESDAY AND STRONG SURFACE WINDS WILL CONTINUE.
THE LOW LEVEL HEIGHT DIFFERENCES BETWEEN KCAG AND KCPR WOULD SUGGEST
THE POSSIBILITY OF MARGINAL HIGH WINDS OVER PARTS OF SOUTHEAST WYOMING
ON TUESDAY. THE SURFACE PRESSURE GRADIENT WILL BE THE TIGHTEST IN THE
MORNING HOURS AS A SURFACE LOW MOVES EASTWARD ACROSS MONTANA. WILL
HOLD OFF ON THE ISSUANCE OF A HIGH WIND WATCH AT THIS TIME AND LET
LATER SHIFTS TAKE A LOOK. TEMPERATURES WILL WARM...ESPECIALLY EAST
OF THE LARAMIE RANGE ON TUESDAY AND THE ATMOSPHERE DRIES. ONLY SOME
FLURRIES ARE EXPECTED OVER THE HIGHER ELEVATIONS OF THE SNOWY RANGE
TONIGHT AND TUESDAY.
.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY JANUARY 18TH...
TUESDAY NIGHT...STRONG NORTH NORTHWEST FLOW ALOFT CONTINUES. NEXT
COLD FRONT WILL BE APPROACHING OUR NORTHERN COUNTIES SPREADING IN A
CHANCE OF SNOW.
WEDNESDAY...LEADING EDGE OF THE COLD AIRMASS BEHIND THE COLD FRONT
WILL MOVE ACROSS OUR NORTHERN AND EASTERN COUNTIES. WILL SEE A
CHANCE OF SNOW ALONG AND JUST BEHIND THE COLD FRONT.
THURSDAY...SURFACE LEE TROUGHING DEVELOPS AS WINDS TURN WEST AT THE
SURFACE. NORTH NORTHWEST FLOW ALOFT WILL RETARD WARMING TREND.
EXCEPT FOR A FEW FLURRIES...IT LOOKS DRY.
FRIDAY...A DECENT WARMING TREND IS ON TAP AS THE FLOW ALOFT BACKS TO
NORTHWEST AND 1000-500 MB THICKNESSES RISE TO NEAR 5520
METERS...PUSHING HIGH TEMPERATURES INTO THE 30S WEST WITH 40S AND
LOWER 50S EAST OF INTERSTATE 25.
SATURDAY...FAST MOVING SHORTWAVE TROUGH ALOFT PASSES WITH NO
PRECIPITATION DUE TO DRY LOW AND MID LEVELS. CONTINUED RELATIVELY
MILD WITH 1000-500 MB THICKNESSES NEAR 5430 METERS.
SUNDAY...LARGE RIDGE ALOFT ACROSS THE INTERMOUNTAIN REGION WILL
PRODUCE DRY WEATHER ACROSS OUR COUNTIES. ANOTHER MILD JANUARY DAY ON
TAP WITH 1000-500 MB THICKNESSES NEAR 5520 METERS. RUBIN
&&
.AVIATION...IFR CEILINGS AND VISIBILITIES IN SNOW WILL CONTINUE OVER
THE AREA WEST OF A KCYS TO KEAN TO KRWL LINE THROUGH 14Z. MVFR
CONDITIONS WILL LAST OVER THE SOUTHEAST PART OF THE CWA INTO THE LATE
MORNING HOURS. STRONG NORTHERLY SURFACE WINDS WILL BE OVER THE EAST
PART OF THE CWA TODAY WITH GUSTS AS HIGH AS 45 KNOTS LIKELY...MAINLY
IN THE PANHANDLE. WEST WINDS WILL INCREASE LATE TONIGHT OVER AND
NEAR THE SOUTHEAST WYOMING MOUNTAINS WITH GUSTS TO 40 KNOTS AND
CONTINUE THROUGH TUESDAY.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...HIGH WIND WARNING FOR THE PANHANDLE FROM 7 AM TO 5 PM TODAY.
ZONES 1>3..19>21..54..55.
&&
SHORT TERM/AVIATION...WEILAND
LONG TERM...RUBINHazardous weather outlook, Jan 12, 5:33 AM MST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
533 AM MST MON JAN 12 2009
WYZ061>067-069-070-131245-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-PLATTE-CHEYENNE FOOTHILLS-
PINE BLUFFS-
533 AM MST MON JAN 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW WILL CONTINUE OVER SOUTH CENTRAL WYOMING AND PARTS
OF SOUTHEAST WYOMING INTO THE MID MORNING HOURS. AN ADDITIONAL
ONE TO TWO INCHES OF SNOW CAN BE EXPECTED DURING THAT TIME
OVER ALBANY AND CARBON COUNTIES...WITH UP TO AN ADDITIONAL
INCH IN PLATTE AND LARAMIE COUNTIES. THE SNOW WILL REDUCE
VISIBILITIES AND CREATE SLICK ROADS.
WEST WINDS WILL GUST AS HIGH AS 50 MPH AT TIMES TODAY AND
WILL PRODUCE AREAS OF BLOWING AND DRIFTING SNOW. AFTER A
BRIEF LULL IN THE WINDS THIS EVENING...STRONG WINDS ARE AGAIN
LIKELY AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ001>003-019>021-054-055-131245-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
533 AM MST MON JAN 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
STRONG NORTHWEST WINDS WILL BE OVER THE WESTERN NEBRASKA
TODAY. WINDS WILL BE SUSTAINED AT 35 TO 45 MPH WITH SOME
GUSTS AS HIGH AS 60 MPH. THE WINDS WILL CREATE HAZARDOUS
TRAVEL CONDITIONS FOR THOSE WITH LIGHTWEIGHT OR HIGH PROFILE
VEHICLES. THE WINDS WILL DIMINISH QUICKLY EARLY THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WYZ059-060-068-131245-
CONVERSE-NIOBRARA-GOSHEN-
533 AM MST MON JAN 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
NORTHWEST WINDS WILL GUST AS HIGH AS 50 MPH TODAY OVER EAST
CENTRAL AND SOUTHEAST WYOMING. THE WINDS WILL DIMINISH QUICKLY
EARLY THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WEILAND
In the hours before
Local storm report, Jan 12, 2:55 AM MST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
255 AM MST MON JAN 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 AM SNOW CHEYENNE 41.15N 104.79W
01/12/2009 M1.0 INCH LARAMIE WY OFFICIAL NWS OBS
&&
MWEILANDSpecial weather statement, Jan 12, 3:46 AM MST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
346 AM MST MON JAN 12 2009
NEZ054-WYZ059-061>067-069-070-121400-
KIMBALL-CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-
CHEYENNE FOOTHILLS-PINE BLUFFS-
INCLUDING THE CITIES OF...KIMBALL...DOUGLAS...GLENROCK...
RAWLINS...HANNA...MEDICINE BOW...CENTENNIAL...GARRETT...LARAMIE...
BUFORD...HORSE CREEK...WHEATLAND...GUERNSEY...CHEYENNE...
PINE BLUFFS
346 AM MST MON JAN 12 2009
...PERIODS OF LIGHT SNOW THIS MORNING...
YOU CAN EXPECT PERIODS OF LIGHT SNOW TO CONTINUE THROUGH MID
MORNING ALONG AND WEST OF A LINE FROM DOUGLAS TO KIMBALL.
ADDITIONAL SNOWFALL ACCUMULATIONS OF UP TO TWO INCHES CAN BE
EXPECTED...MAINLY FROM SHIRLEY BASIN TO CHEYENNE.
SOME ROADS WILL BE SLICK AND ICY IN SPOTS...SO PLEASE DRIVE WITH
CAUTION AND SLOW DOWN AS NECESSARY.
Special weather statement, Jan 12, 5:42 AM MST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
542 AM MST MON JAN 12 2009
WYZ061>066-069-121600-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-CHEYENNE FOOTHILLS-
INCLUDING THE CITIES OF...RAWLINS...HANNA...MEDICINE BOW...
CENTENNIAL...GARRETT...LARAMIE...BUFORD...HORSE CREEK...CHEYENNE
542 AM MST MON JAN 12 2009
...SNOW WILL CONTINUE TO AFFECT PARTS OF SOUTHEAST WYOMING
THROUGH MID MORNING...
LIGHT TO MODERATE SNOWFALL WILL CONTINUE TO THE WEST OF A
CHEYENNE TO WHEATLAND TO RAWLINS LINE THROUGH MID MORNING.
DURING THAT TIME...AN ADDITIONAL 1 TO 2 INCHES OF SNOW WILL
FALL IN ALBANY AND CARBON COUNTIES...INCLUDING THE CITIES OF
LARAMIE AND RAWLINS. AN INCH OR LESS OF NEW SNOW WILL FALL
IN LARAMIE COUNTY...INCLUDING CHEYENNE.
AS OF 5 AM...THE CHEYENNE AIRPORT HAD 2 INCHES OF SNOW ON THE
GROUND.
THE SNOW WILL LOWER VISIBILITIES TO LESS THAN A MILE AT TIMES
AND CREATE SLICK ROADS. TRAVEL WILL BE HAZARDOUS THROUGH MID
MORNING OVER THIS AREA.
WEILAND
Local storm report, Jan 12, 6:17 AM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
617 AM MST MON JAN 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM SNOW PINE BLUFFS 41.18N 104.07W
01/12/2009 E1.5 INCH LARAMIE WY LAW ENFORCEMENT
AMOUNTS VARIED FROM 1.5 TO 2 INCHES.
0556 AM SNOW CHEYENNE 41.15N 104.79W
01/12/2009 M2.0 INCH LARAMIE WY NWS EMPLOYEE
0557 AM SNOW WHEATLAND 42.05N 104.96W
01/12/2009 M1.0 INCH PLATTE WY LAW ENFORCEMENT
0600 AM SNOW LUSK 42.76N 104.45W
01/12/2009 M2.0 INCH NIOBRARA WY LAW ENFORCEMENT
0601 AM SNOW TORRINGTON 42.07N 104.18W
01/12/2009 M0.0 INCH GOSHEN WY LAW ENFORCEMENT
JUST A DUSTING. SLICK ROADS.
0603 AM SNOW DOUGLAS 42.76N 105.39W
01/12/2009 M0.5 INCH CONVERSE WY LAW ENFORCEMENT
MORE SNOW TO THE NORTH OF DOUGLAS.
0605 AM SNOW RAWLINS 41.78N 107.23W
01/12/2009 M2.0 INCH CARBON WY LAW ENFORCEMENT
0606 AM SNOW LARAMIE 41.31N 105.58W
01/12/2009 M3.0 INCH ALBANY WY LAW ENFORCEMENT
0607 AM SNOW KIMBALL 41.23N 103.66W
01/12/2009 M1.0 INCH KIMBALL NE LAW ENFORCEMENT
&&
BCHAPMANLocal storm report, Jan 12, 6:44 AM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
644 AM MST MON JAN 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 AM SNOW CHUGWATER 41.76N 104.82W
01/12/2009 M4.5 INCH PLATTE WY TRAINED SPOTTER
AMOUNTS VARIED FROM 4 TO 5 INCHES.
&&
BCHAPMANSpecial weather statement, Jan 12, 7:04 AM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
704 AM MST MON JAN 12 2009
WYZ059>067-069-121800-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-
CHEYENNE FOOTHILLS-
INCLUDING THE CITIES OF...DOUGLAS...GLENROCK...LUSK...RAWLINS...
HANNA...MEDICINE BOW...CENTENNIAL...GARRETT...LARAMIE...BUFORD...
HORSE CREEK...WHEATLAND...GUERNSEY...CHEYENNE
704 AM MST MON JAN 12 2009
...SNOW AND STRONG WINDS WILL CONTINUE TO AFFECT PARTS OF
SOUTHEAST WYOMING FOR THE REST OF THE MORNING...
LIGHT TO MODERATE SNOWFALL WILL CONTINUE TO THE WEST OF A
CHEYENNE TO WHEATLAND TO RAWLINS LINE THROUGH MID MORNING.
DURING THAT TIME...AN ADDITIONAL 1 TO 2 INCHES OF SNOW WILL
FALL IN ALBANY AND CARBON COUNTIES...INCLUDING THE CITIES OF
LARAMIE AND RAWLINS. AN INCH OR LESS OF NEW SNOW WILL FALL
IN LARAMIE COUNTY...INCLUDING CHEYENNE.
AS OF 6 AM...THE CHEYENNE AIRPORT HAD 2 INCHES OF SNOW ON THE
GROUND...WITH 3 INCHES IN LARAMIE AND 4 TO 5 INCHES IN
CHUGWATER.
IN ADDITION...WINDS HAVE ALSO INCREASED SINCE 620 AM OVER
SOUTHEAST WYOMING WITH GUSTS UP TO 45 MPH. THE WINDS WILL
CREATE WIDESPREAD BLOWING AND DRIFTING SNOW OVER MUCH OF
SOUTHEAST WYOMING ESPECIALLY THROUGH MIDDAY.
THE SNOW AND BLOWING SNOW WILL LOWER VISIBILITIES TO LESS THAN A
MILE AT TIMES AND CREATE SLICK ROADS. TRAVEL WILL BE HAZARDOUS
THROUGH MID MORNING OVER MUCH OF SOUTHEAST WYOMING.
WEILAND
High Wind, Box Butte
- When
- January 12, 7:12 AM MST
- Where
- Box Butte forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.220, -103.086 (the zone’s center; the record gives no point)
Wind gust was recorded near Alliance, Nebraska.
High Wind, Cheyenne
- When
- January 12, 8:04 AM MST to 8:34 AM MST
- Where
- Cheyenne forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
A few wind gusts around 60 mph were recorded near Sidney and Dalton, Nebraska.
High Wind, Sioux
- When
- January 12, 8:43 AM MST
- Where
- Sioux forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
Wind gust was recorded 5 miles east of Harrison, Nebraska.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Minnesota, January 12, 20091 death · 20 events
- Winter Weather in Wisconsin, January 12, 20091 death · 1 event
- Strong Wind in California, January 12, 2009$50,000 · 1 event
- Blizzard and High Wind in Nebraska, January 12, 20092 injured · 50 kt wind · 16 events
- High Wind in Nebraska, January 12, 200957 kt wind · 23 events
- Blizzard and Winter Weather in South Dakota, January 12, 200921 events
- Winter Weather in Wisconsin, January 12 to 13, 200920 events
- High Wind in South Dakota, January 12, 200971 kt wind · 18 events
- High Wind in Nebraska, January 12, 200917 events
- High Wind in Kansas, January 12, 200953 kt wind · 11 events
- Blizzard and Winter Weather in Iowa, January 12, 200911 events
- High Wind in Kansas, January 12, 20091 injured · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141224, 141225, 141223.